Start with a free account for 3 free CME credits. Already a subscriber? Sign in.

Anaphylaxis

Jason Liebzeit, MD and Neda Frayha, MD
00:00
22:09
Sign in or subscribe to listen

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

Even in the primary care setting, we all need to be prepared to deal with emergencies, including anaphylaxis. Dr. Jason Liebzeit, EM physician, arms us with the knowledge and power to recognize and treat anaphylaxis in the primary care setting.

To view chapter written summaries, you need to subscribe.

Sign up today for full access to all episodes.

Ian L., Dr -

In a infant an urticaria like rash developing within in minutes after exposure to an allergen most scarily peanut butter some advocate epinephrine immediately IM
You would not wait for broncho spasm vomiting or hypotension in a 6 month old .
This happened to myself --a very anxious mum brought in a baby 6 months old with an urticarial rash on her torso after exposure to peanut butter baby also was crying
Administration of 0.1 mg of adrenalin IM into the deltoid resulted in the rash blanching in 10 minutes .
The Mobile Intensive Care Ambulance arrived and she was taken to the hospital for observation and follow up .
I would appreciate Dr Liebzeit's opinion on this scary presentation .

Neda F., MD -

Thanks, Ian. I've asked Dr. Liebzeit for his thoughts. Will keep you posted. -- Neda

Jason L., MD -

Neda, thanks for asking for my thoughts!

Hello Ian, it sounds like you took great care of that child! As we discussed, the presentation of anaphylaxis may be subtle in children so it's always important to be vigilant. Peanuts are such a common trigger for allergic reactions (including anaphylaxis), and the presentation you describe (urticarial rash, an upset child) is worrisome.

So in this case you had an exposure to a likely allergen, and obvious skin involvement. The question that is more difficult (and frankly more important) is: why is the child upset? Is she hypotensive and feels bad? Is she nauseated or having some other GI upset? Does she have some airway swelling or other bad feeling? Any of those would constitute multi-system involvement, and possibly would be symptom enough (in the case of hypotension or airway involvement) to treat on its own.

Giving epinephrine sounds like the right call. Now we just have to listen to the food allergy episode Neda mentioned during our podcast so we can help our patients avoid this in the future!

Rose W., PAC -

If in clinic, adult presents with anaphylaxis and known on beta blocker , how much glucagon to give with epi?

Neda F., MD -

Hi Rose. Up to Date says: "Adult dosing is 1 to 5 mg slow IV bolus over five minutes. May be followed by an infusion of 5 to 15 mcg/minute titrated to effect." Dr. Liebzeit adds: "Yeah 1-5mg is going to work, but it will almost certainly cause vomiting (be prepared) and often the hospital pharmacy may not have enough to make a drip... so that always complicates things."

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
Primary Care RAP January 2020 Written Summary.pdf 1 MB - PDF

To earn CME for this chapter, you need to subscribe.

Sign up today for full access to all episodes and earn CME.

0.25 Free AMA PRA Category 1 Credits™ certified by Hippo Education or 0.25 Free prescribed credits by the American Academy of Family Physicians certified by AAFP (2020)

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate

3.25 AMA PRA Category 1 Credits™ certified by Hippo Education or 3.25 prescribed credits by the American Academy of Family Physicians certified by AAFP (2020)

  1. Complete Quiz
  2. Complete Evaluation
  3. Print Certificate